Try it
General Medicine · Haematology and oncology: acute graft-versus-host disease
Sample itemThree weeks after allogeneic stem cell transplantation, a patient develops a maculopapular rash, cholestatic jaundice and profuse watery diarrhoea. What is the most likely cause?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Acute graft-versus-host disease
Acute graft-versus-host disease occurs when donor T cells attack the recipient's skin, liver and gut, typically within the first 100 days. Prophylaxis uses calcineurin inhibitors with methotrexate, and treatment is with corticosteroids.
Option by option
A. Cytomegalovirus colitis alone
CMV colitis can cause diarrhoea but would not explain the rash and cholestasis together.
B. Primary graft failure
Graft failure presents with persistent pancytopenia and not a rash with organ involvement.
C. Acute graft-versus-host disease (correct)
Correct. The triad of rash, cholestasis and diarrhoea after allogeneic transplantation is acute GVHD.
D. Hepatic veno-occlusive disease
Veno-occlusive disease causes tender hepatomegaly, weight gain and jaundice, without rash or diarrhoea.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…